Tornadoes · United States · Iowa · 2014
EF0 tornado, Panama, Iowa, June 29, 2014
This EF0 tornado ran 0.5 miles across Shelby County on June 29, 2014, touching down at 8:08 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 29, 2014
- Touchdown
- 8:08 PM CDT (01:08 UTC)
- Lifted
- 8:09 PM CDT (01:09 UTC)
- On the ground
- 1 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Shelby County
- Touchdown point
- 41.718, -95.511
- Lift-off point
- 41.718, -95.502
- Record number
- 1406291908-01
What the Weather Service recorded
Isolated to scattered thunderstorms developed along the Missouri River and moved across western Iowa on Sunday evening June 29th. The severe weather was in response to a weak cold front across northwest Iowa, as well as extreme instability and favorable shear along and ahead of the cold front. The thunderstorms exited the area late in the evening.
Storm chasers indicated a very brief 1 to 2 minute tornado occurred in an open field.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 21:05 UTC and running to 01:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:05 UTC | 01:45 UTC | Tornado Watch | OAX |
| 22:52 UTC | 23:15 UTC | Severe Thunderstorm Warning | OAX |
| 23:13 UTC | 00:00 UTC | Severe Thunderstorm Warning | OAX |
| 01:09 UTC | 01:29 UTC | Tornado Warning | OAX |
| 09:07 UTC | 14:38 UTC | Severe Thunderstorm Watch | OAX |
| 11:00 UTC | 18:19 UTC | Flash Flood Watch | OAX |
| 13:16 UTC | 14:00 UTC | Severe Thunderstorm Warning | OAX |
| 13:45 UTC | 14:30 UTC | Severe Thunderstorm Warning | OAX |
| 13:57 UTC | 14:30 UTC | Severe Thunderstorm Warning | OAX |
| 14:28 UTC | 15:02 UTC | Severe Thunderstorm Warning | OAX |
| 14:38 UTC | 18:06 UTC | Tornado Watch | OAX |
| 14:39 UTC | 15:02 UTC | Severe Thunderstorm Warning | OAX |
| 16:10 UTC | 17:15 UTC | Severe Thunderstorm Warning | OAX |
| 16:36 UTC | 17:15 UTC | Severe Thunderstorm Warning | OAX |
| 16:56 UTC | 20:00 UTC | Flash Flood Warning | OAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Jun 29, 6:52 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 29, 6:52 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 652 PM CDT SUN JUN 29 2014 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY) ISSUED AT 355 PM CDT SUN JUN 29 2014 CHANCE FOR SEVERE THUNDERSTORMS TONIGHT INTO MONDAY IS THE PRIMARY FORECAST CONCERN. AFTER MORNING THUNDERSTORMS ROLLED THROUGH PARTS OF EASTERN NEBRASKA AND WESTERN IOWA...ATMOSPHERE HAD STABILIZED FOR A TIME INTO EARLY AFTERNOON. HOWEVER LINGERING CLOUD COVER HAS EVAPORATED...ALLOWING TEMPERATURES TO REBOUND INTO THE MIDDLE 80S MANY SPOTS. THIS COMBINED WITH DEW POINTS IN THE LOWER 70S AND SOME COOLING ALOFT HAS PRODUCED SURFACE-BASED CAPES EXCEEDING 3500 J/KG. 18Z SOUNDING AT KOAX SHOWED 3692 J/KG OF SURFACE-BASED CAPE WITH ALMOST NO INHIBITION. LAYER SHEAR...0-6KM...WAS 34KT...AND IS EXPECTED TO INCREASE AS THE AFTERNOON WEARS ON. HOWEVER OUR 18Z SOUNDING SHOWS LIFTING A MIXED-LAYER PARCEL YIELDS ONLY 1500 J/KG OF CAPE AND INHIBITION RUNNING OVER 100. THUS MAY HAVE TO WAIT A WHILE BEFORE CINH GOES AWAY AND HIGH INSTABILITY CAN BE REALIZED. A FEW AREAS OF ISOLATED CONVECTION WERE NOTED AT MID AFTERNOON...BUT NONE ARE SHOWING SIGNS OF GROWING AT THE MOMENT. MOST LIKELY AREA OF INITIATION FOR MORE ROBUST DEVELOPMENT THIS AFTERNOON APPEARS TO BE SETTING UP FROM CENTRAL NEBRASKA TO THE COLUMBUS...FREMONT AND MISSOURI VALLEY AREAS. ENHANCED CUMULUS FIELD WAS STARTING TO EXPAND HERE...WITH WEAK AREA OF FRONTAL CONVERGENCE AS PER RAP 19Z INITIALIZATION. OTHER SUBTLE BOUNDARIES LEFT OVER FROM MORNING STORMS COULD ALSO FOCUS STORMS THIS AFTERNOON. WHERE STORMS DO FIRE THIS AFTERNOON...EXPECT RAPID DEVELOPMENT TOWARD STRONG/SEVERE LEVELS IN HIGH INSTABILITY ENVIRONMENT. ORIENTATION OF LAYER SHEAR VECTORS SUGGEST SOME SUPERCELL STRUCTURES WITH INITIAL DEVELOPMENT OF STORMS WHICH SHOULD MOVE OFF TO THE EAST AND SOUTHEAST. CONTINUED DEVELOPMENT AND INCREASING LOW LEVEL JET SUGGEST MCS DEVELOPMENT WITH PROPAGATION TO THE SOUTHEAST THIS EVENING. EXPECT A HAIL AND TORNADO THREAT WITH EARLY CONVECTION...THEN EVOLVING INTO A HAIL...WIND AND HEAVY RAIN THREAT THROUGH THE EVENING. EXPECT MOST OF THIS ACTIVITY TO MOVE OUT OF OUR AREA BY LATE EVENING. THEN AN AREA OF LOW PRESSURE ROLLING OUT OF WESTERN KANSAS ALONG FRONTAL BOUNDARY WILL ENHANCE LIFT OVER EASTERN NEBRASKA AND AFTER MIDNIGHT...THEN SPREAD ACROSS WESTERN IOWA MONDAY MORNING. LINGERING HIGH PRECIPITABLE WATER VALUES NEAR 2 INCHES POINT TO A POTENTIAL OF HEAVY RAIN WITH ANY STORMS THROUGH MONDAY MORNING. SLOW- MOVING COLD FRONT IS FORECAST TO LIMP SOUTH THROUGH MONDAY AFTERNOON...AND CYCLONIC FLOW ALOFT COMBINED WITH WAVES RIPPLING ALONG FRONT POINT TO REPEATED DEVELOPMENT OF MODERATE TO HEAVY RAIN UNTIL FRONT CLEARS OUR SOUTHEAST LATE IN THE DAY. AFTER FRONT SLIPS SOUTH OF THE FORECAST AREA MONDAY EVENING...WILL CONTINUE OUR DRY FORECAST THROUGH TUESDAY MORNING. THEN A SHORTWAVE ROTATING THROUGH THE NORTHERN PLAINS WILL PUSH A COLD FRONT INTO THE AREA TUESDAY AFTERNOON WHEN ENHANCED INSTABILITY WILL LEAD TO SCATTERED SHOWERS OR THUNDERSTORMS AS FAR SOUTH AS OMAHA. THESE SHOULD BE DIURNALLY DRIVEN AND END AT SUNSET. TUESDAY WILL BE COOLER AS 850 TEMPERATURES DROP INTO THE LOWER TEENS...THEN EVEN COOLER WEDNESDAY WITH 850 TEMPS IN THE SINGLE DIGITS. MANY HIGHS BOTH DAYS SHOULD HOLD IN THE 70S. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 355 PM CDT SUN JUN 29 2014 LONG TERM PERIOD WILL START WITH MID LEVEL RIDGING BUILDING INTO THE MIDDLE OF THE COUNTRY INTO THURSDAY...TAKING STORM TRACK TO OUR NORTH. SURFACE HIGH PRESSURE AND ONLY SLOWLY RECOVERING 850 TEMPERATURES WILL KEEP HIGHS BELOW 80 THEN. A SHORTWAVE WILL THEN ROLL INTO THE PLAINS FRIDAY INTO SATURDAY...BRINGING RAIN CHANCES BACK TO OUR AREA BY FRIDAY NIGHT. COULD SEE SOME STORMS FIRE FRIDAY AFTERNOON...BUT THE REAL FIREWORKS SHOULD HOLD OFF UNTIL THE EVENING AND OVERNIGHT INTO SATURDAY. GFS SHOWS SYSTEM EXITING TO THE SOUTH FOR SATURDAY NIGHT AND SUNDAY...BUT SEVERAL ENSEMBLE MEMBERS INDICATE TIMING OF SHORTWAVE MAY BE A BIT FAST. THUS WILL CONTINUE SMALL RAIN CHANCES INTO SUNDAY. && .AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 643 PM CDT SUN JUN 29 2014 SOMEWHAT DIFFICULT FCST FOR THE REST OF THIS EVENING. ENVIRONMENT IS HIGHLY UNSTABLE WITH AMPLE SHEAR TO PRODUCE SVR STORMS WITH SEVERAL OUTFLOW BOUNDARIES OBSERVED. AT THIS POINT...BELIEVE ANY OTHER TSRA DEVELOPMENT THE NEXT SEVERAL HOURS WILL BE ISOLATED IN NATURE OVER ERN NEB...THUS HAVE REMOVED TEMPO GROUPS THIS TAF ISSUANCE. MEANWHILE...HAVE ADDED PROB30 GROUPS FOR POSSIBLE MORNING CONVECTION PUSHING ACROSS THE AREA BTWN 12Z-18Z TIMEFRAME. LOW CONFIDENCE THAT ANY TSRA ACTIVITY WILL CONTINUE MON AFTN...THUS MENTION INCLUDED. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...DERGAN LONG TERM...DERGAN AVIATION...DEE
Hazardous weather outlook, Jun 29, 5:13 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 513 PM CDT SUN JUN 29 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 513 PM CDT SUN JUN 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING...AND A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR ALMOST ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA. ALL MODES OF SEVERE ARE POSSIBLE...INCLUDING LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. A VERY UNSTABLE AIRMASS HAS DEVELOPED ACROSS THE AREA. THIS COMBINED WITH MODERATE SHEAR WILL LEAD TO STRONG TO SEVERE STORMS WHERE THEY DO DEVELOP. THERE ARE SEVERAL AREAS OF POTENTIAL DEVELOPMENT DURING THE EVENING...FOCUSING ON WEAK SURFACE BOUNDARIES THAT WERE CREATED FROM EARLIER STORMS DURING THE MORNING. WHERE STORMS DO FIRE...THE COMBINATION OF STRONG INSTABILITY AND SHEAR PROFILES WILL LEAD TO RAPIDLY INTENSIFYING STORMS...QUICKLY BECOMING SEVERE. CONTINUED DEVELOPMENT THROUGH THE EVENING IS LIKELY AS THE THUNDERSTORMS CONGEAL INTO A COMPLEX OF STORMS AND MOVE SOUTHEAST THROUGH EASTERN NEBRASKA INTO SOUTHWEST IOWA. AFTER THIS COMPLEX MOVES EAST OF THE AREA LATER THIS EVENING...MORE THUNDERSTORM DEVELOPMENT IS LIKELY IN NORTHEAST NEBRASKA LATE TONIGHT. WHILE SEVERE STORMS ARE NOT ANTICIPATED WITH THIS ACTIVITY...SOME SMALL HAIL AND BRIEF HEAVY RAIN WILL BE POSSIBLE INTO LATE MONDAY MORNING. THUNDERSTORMS MAY LINGER OR REDEVELOP OVER THE AREA MONDAY AFTERNOON AS A COLD FRONT AND UPPER LEVEL DISTURBANCE MOVES SOUTHEAST THROUGH THE OUTLOOK AREA. THE STORMS MONDAY AFTERNOON COULD BECOME SEVERE WITH STRONG WINDS AND HEAVY RAIN...AND POSSIBLY SOME LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY...MAINLY ALONG AND NORTH OF HIGHWAY 30. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE AGAIN POSSIBLE NEXT FRIDAY NIGHT AND SATURDAY AS ANOTHER DISTURBANCE TRACKS ACROSS THE PLAINS. ALSO...FLOODING ALONG THE MISSOURI RIVER FROM BROWNVILLE DOWNSTREAM TO RULO WILL CONTINUE AT LEAST THROUGH THURSDAY. ADDITIONAL RAINFALL FROM SUNDAY AND MONDAY STORMS MAY KEEP RIVER LEVELS ABOVE FLOOD STAGE BEYOND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED DURING THE EVENING.
In the hours before
Local storm report, Jun 29, 6:42 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
642 PM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 4 SW WESTPHALIA 41.68N 95.45W
06/29/2014 E1.00 INCH SHELBY IA PUBLIC
SHAVE DATA
&&
DEELocal storm report, Jun 29, 7:01 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
701 PM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 5 SE KIRKMAN 41.68N 95.20W
06/29/2014 E1.00 INCH SHELBY IA PUBLIC
SHAVE DATA
&&
DEELocal storm report, Jun 29, 7:02 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
702 PM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 7 SSE IRWIN 41.70N 95.15W
06/29/2014 E1.00 INCH SHELBY IA PUBLIC
SHAVE DATA
&&
DEELocal storm report, Jun 29, 7:21 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
721 PM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL PISGAH 41.83N 95.93W
06/29/2014 E1.00 INCH HARRISON IA TRAINED SPOTTER
&&
JBLocal storm report, Jun 29, 7:23 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
723 PM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL SOLDIER 41.98N 95.78W
06/29/2014 E1.00 INCH MONONA IA TRAINED SPOTTER
&&
DEESpecial weather statement, Jun 29, 7:41 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 741 PM CDT SUN JUN 29 2014 IAZ043-055-056-300100- SHELBY IA-HARRISON IA-MONONA IA- 741 PM CDT SUN JUN 29 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHELBY... NORTHEASTERN HARRISON AND SOUTHEASTERN MONONA COUNTIES UNTIL 800 PM CDT... AT 741 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF LOGAN...OR 23 MILES SOUTHWEST OF DENISON...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WOODBINE...DUNLAP...PANAMA...SCHABEN PARK AND MANTENO RECREATION AREA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY AFTERNOON FOR EASTERN NEBRASKA. LAT...LON 4167 9546 4171 9578 4187 9578 4186 9545 TIME...MOT...LOC 0041Z 273DEG 27KT 4178 9567 BOUSTEAD
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
1.1 hours before the tornado, 84 km from the path. June 30, 2014.
- Mixed-layer CAPE
- 2027 J/kg
- Mixed-layer CIN
- -17 J/kg
- Surface CAPE
- 4723 J/kg
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 24.3
- 0-3 km lapse rate
- 6.5 K/km
Omaha, NE (KOAX), 12:00Z
10.9 hours after it, 84 km from the path. June 30, 2014.
- Mixed-layer CAPE
- 4563 J/kg
- Mixed-layer CIN
- -72 J/kg
- Surface CAPE
- 4135 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 12.1
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Harlan (HNR), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:15 UTC | 77 | 75.2 | 90° 4 kt | 1009.8 | ||
| 23:25 UTC | 77 | 75.2 | 6 kt | 11 | 1009.8 | |
| 23:35 UTC | 75.2 | 71.6 | 6 kt | 23 | 1009.8 | |
| 23:45 UTC | 77 | 73.4 | 0° 0 kt | 1009.5 | ||
| 23:55 UTC | 77 | 73.4 | 110° 6 kt | 1009.1 | ||
| 00:05 UTC | 77 | 73.4 | 6 kt | 15 | 1009.1 | |
| 00:15 UTC | 77 | 73.4 | 3 kt | 1009.1 | ||
| 00:25 UTC | 77 | 73.4 | 0° 0 kt | 1009.5 | ||
| 00:35 UTC | 78.8 | 75.2 | 180° 8 kt | 1008.8 | ||
| 00:45 UTC | 78.8 | 75.2 | 190° 9 kt | 1008.8 | ||
| 00:55 UTC | 78.8 | 75.2 | 200° 8 kt | 15 | 1008.5 | |
| 01:05 UTC | 78.8 | 75.2 | 200° 9 kt | 1008.8 | ||
| 01:15 UTC | 78.8 | 75.2 | 210° 6 kt | 11 | 1008.8 | |
| 01:25 UTC | 78.8 | 73.4 | 220° 8 kt | 1009.1 | ||
| 01:35 UTC | 77 | 73.4 | 310° 13 kt | 1010.2 | ||
| 01:55 UTC | 75.2 | 71.6 | 0° 0 kt | 1009.5 | ||
| 02:15 UTC | 75.2 | 71.6 | 0° 0 kt | 1009.5 | ||
| 02:25 UTC | 73.4 | 71.6 | 120° 4 kt | 1009.8 | ||
| 02:35 UTC | 73.4 | 71.6 | 120° 4 kt | 1009.8 | ||
| 02:45 UTC | 73.4 | 71.6 | 150° 3 kt | 1010.2 | ||
| 02:55 UTC | 73.4 | 71.6 | 0° 0 kt | 1010.2 | ||
| 03:05 UTC | 73.4 | 71.6 | 0° 0 kt | 1010.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Omaha radar (KOAX), 84 km away, was scanning. The volume nearest the touchdown began at 01:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:08 UTC | FUNNEL CLOUD | Modale | Harrison, IA | PERSISTENT ROTATION OBSERVED |
| 22:15 UTC | HAIL 2.75 | 3 Sw Magnolia | Harrison, IA | |
| 22:20 UTC | HAIL 1 | 2 Se Magnolia | Harrison, IA | |
| 22:42 UTC | HAIL 1 | 3 Wsw Woodbine | Harrison, IA | SHAVE DATA |
| 23:02 UTC | HAIL 1 | 4 Sw Westphalia | Shelby, IA | SHAVE DATA |
| 23:05 UTC | HAIL 0.75 | 2 Sw Panama | Shelby, IA | SHAVE DATA |
| 23:05 UTC | HAIL 1 | 2 Se Woodbine | Harrison, IA | SHAVE DATA |
| 23:36 UTC | HAIL 1 | 7 Sse Irwin | Shelby, IA | SHAVE DATA |
| 23:38 UTC | HAIL 1 | 5 Se Kirkman | Shelby, IA | SHAVE DATA |
| 00:19 UTC | HAIL 1 | Soldier | Monona, IA | |
| 00:21 UTC | HAIL 1 | Pisgah | Harrison, IA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of June 29, 2014
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 29 | 6:05 AM CDT | EF1 | Gove, KS | 1.0 | 50 | $50,000 | ||
| June 29 | 7:28 PM CDT | EF0 | Hamilton, IA | 2.0 | 40 | |||
| June 29 | 8:18 PM CDT | EF1 | Grundy, IA | 1.9 | 50 | $30,000 | ||
| June 29 | 8:25 PM CDT | EF1 | Hardin, IA | 1.3 | 75 | $1,000 | ||
| June 29 | 9:12 PM CDT | EF0 | Buchanan, MO | 0.3 | 25 | |||
| June 29 | 9:20 PM CDT | EF0 | Shawnee, KS | 1.6 | 30 | |||
| June 29 | 9:55 PM CDT | EF1 | Mercer, MO | 6.3 | 300 | |||
| June 29 | 10:00 PM CDT | EF1 | Grant, WI | 8.2 | 600 | $410,000 | ||
| June 29 | 10:18 PM CDT | EF2 | Iowa, WI | 29.1 | 400 | $3.5 million | ||
| June 29 | 10:26 PM CDT | EF2 | Iowa, WI | 5.0 | 200 | $400,000 | ||
| June 29 | 10:36 PM CDT | EF0 | Jones, IA | 0.1 | 25 | |||
| June 29 | 11:27 PM CDT | EF1 | Dane, WI | 2.3 | 500 | $50,000 | ||
| June 29 | 12:30 AM CDT | EF1 | Carroll, IL | 2.2 | 600 | $50,000 | ||
| June 29 | 12:45 AM CDT | EF1 | Schuyler, MO | 4.7 | 300 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.